Texas, 2024

High Wind in Texas, January 8, 2024

January 8, 2024 · NWS OUN · 5 events in 3 counties and zones

A high amplitude upper system brought varied impacts across the Southern Plains from the 8-9th. A strong 30-50 knot low-level jet and tight surface pressure gradient developed on the northwestern periphery of a deep (sub-995 mb) low pressure center as it tracked across central Oklahoma during the evening of the 8th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A high amplitude upper system brought varied impacts across the Southern Plains from the 8-9th. A strong 30-50 knot low-level jet and tight surface pressure gradient developed on the northwestern periphery of a deep (sub-995 mb) low pressure center as it tracked across central Oklahoma during the evening of the 8th. This resulted in a corridor of non-convective high wind reports across western-north Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 8, 3:58 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jan 8, 3:58 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Norman OK
358 PM CST Mon Jan 8 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 358 PM CST Mon Jan 8 2024

Key Points:

*A significant winter storm will bring near-blizzard conditions
 across northwest Oklahoma this evening.

*Snowfall accumulations of 1 to 3 inches are forecast across
 northwest Oklahoma with locally higher amounts of 4 inches or
 higher possible in the most intense bands of snow.

*Gusty northwest winds will occur this evening through Tuesday. The
 strongest winds are expected tonight with 40 to 60 mph wind
 gusts.

*Dangerously cold wind chills in the single digits and teens will
 occur Tuesday morning.

Meteorological Details:

An intense mid/upper-level low (~30 deg C at 500 mb) across the
Texas panhandle will continue to move eastward across northern
Oklahoma tonight. There has been a slight trend southward in the
track of the low, which has increased the potential impacts across
northwest Oklahoma.

Snowfall: The consensus among High Resolution Ensemble Forecast
(HREF) is localized snow showers will move across northwest
Oklahoma this evening (~6 to 10 PM) as the upper-level low moves
eastward. There is evidence that these will be somewhat convective
in nature (i.e., cellular like showers and thunderstorms) with
steep mid-level lapse rates and attendant elevated instability. As
a result, it would not be impossible to have some thundersnow.
There has already been some lightning in close proximity to the
upper-level low this afternoon.

For snowfall amounts, there will likely be significant variation
in snowfall in short distances due to its convective nature. The
most likely scenario (50th percentile) among the suite of
convective-allowing models is ~1 to 3" of snowfall. The
reasonable worst case scenario (90th percentile) is ~4 to 6" from
any intense convective snow showers. There is a 10% chance of this
occurring in a given location within the Winter Storm Warning.
Snowfall rates are forecast to decrease as the low moves eastward
into north central Oklahoma, but some accumulations are expected
across the northern half of Oklahoma. Short-term trends will be
monitored to see if a Winter Weather Advisory will be needed to
the south and east of the Winter Storm Warning (e.g.,
Major/Dewey/Roger Mills/Alfalfa counties)

Wind: An intense, ~995 mb surface low will track Oklahoma tonight
with an attendant cold front (entering northwest Oklahoma around 6
PM/00Z). A tight surface pressure gradient, and strong cold air
advection (CAA) will allow for strong northwest winds behind the
cold front. Wind gusts between 40 to 60 mph are expected tonight
(strongest west central into northwest Oklahoma) with a gradual
decrease into the day Tuesday (they will still remain quite gusty
Tuesday).

The snowfall combined with the strong northwest winds will result
in near-blizzard conditions in the the most intense bands of
snow. The wind will also combine with the cold temperatures to
result in dangerous wind chills in the single digits and teens
Tuesday morning.

Any remnant snow will exit northern Oklahoma early Tuesday
morning. Skies should clear from west to east during Tuesday
afternoon with some recovery in temperatures.

Mahale

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 358 PM CST Mon Jan 8 2024

Temperatures will quickly moderate Wednesday and Thursday with
rising mid-level heights and the eastward expansion of a low-
level thermal ridge across the Southern Plains. Above-average
temperatures are expected with 60s deg F likely across western
southern Oklahoma and north Texas by Thursday.

Another mid/upper-level trough will approach the Southern Plains
Thursday night into Friday with another chance for precipitation.
Depending on the track of the trough, winter weather will be
possible once again; however, there remains some spread among
deterministic and ensemble members on the track/evolution of the
system. Probabilistic guidance has a low chance (~20%) of at least
4" of snow across northern Oklahoma.

By late into the weekend into early next week (January 14 to 16),
there is an increasing probability of significantly colder, arctic
air moving into the Plains from western Canadian. At this point,
the most likely time of arrival is Sunday or Monday. This air mass
will likely be the coldest air of the season. The Grand Ensemble
(average of GEFS, GEPS, and ENS) suggests the potential for highs
in the teens. Dangerous wind chills below zero appear likely
during this period as well. There could be additional winter
precipitation chances with an active jet stream too.

Mahale

&&

.AVIATION...
(18Z TAFS)
Issued at 1115 AM CST Mon Jan 8 2024

A line of showers continues to move across eastern portions of
the area, affecting KDUA until mid afternoon. MVFR ceilings will
remain possible throughout the period at KSWO and KPNC, whereas
KOKC and KOUN will see ceilings improve over the next few hours. A
strong cold front will move through the area this evening, with
strong winds behind the front. A second round of precipitation
will follow this frontal boundary, but will only affect the
northern TAF locations. KWWR could see reduced visibilities due to
blowing snow overnight into the morning. Winds will peak at 30-40
mph with gusts up to 60 mph possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  27  41  26  53 /  20   0   0   0
Hobart OK         28  44  27  56 /  20   0   0   0
Wichita Falls TX  31  48  30  60 /   0   0   0   0
Gage OK           20  39  22  51 /  90   0   0   0
Ponca City OK     26  36  22  48 /  60  10   0   0
Durant OK         30  47  29  59 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 6 PM CST this evening for OKZ004>006-009>011-
     014>017-021-022.

     Wind Advisory from 6 AM to 6 PM CST Tuesday for OKZ004>006-
     009>011-014>017-021-022.

     High Wind Warning until 6 AM CST Tuesday for OKZ004>006-009>011-
     014>017-021-022.

     Winter Storm Warning until midnight CST tonight for OKZ004-005-
     009-010.

     Wind Advisory until 6 PM CST Tuesday for OKZ007-008-012-013-
     018>020-023>048-050>052.

TX...Wind Advisory until 6 PM CST Tuesday for TXZ083>090.

&&

SHORT TERM...10
LONG TERM....10
AVIATION...13
Hazardous weather outlook, Jan 8, 3:53 PM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
353 PM CST Mon Jan 8 2024

OKZ004>048-050>052-TXZ083>090-092200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
353 PM CST Mon Jan 8 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Strong Winds...
Strong winds will develop today and become even stronger tonight.
Wind gusts of 60 mph will be possible this evening and overnight
across west central and northwest Oklahoma with wind gusts around
50 mph possible elsewhere.

.Winter Weather...
Rain will change to snow across northern Oklahoma tonight.
Snow accumulations up to 4" are possible in far northwestern
Oklahoma, and wind-driven snow may produce brief whiteout and
possible blizzard conditions across northwest Oklahoma tonight.

.Thunderstorms...
Isolated thunderstorms will remain possible through this
afternoon. Lightning will be the main concern.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Winter Weather...
There is a chance of snow across Oklahoma on Thursday night and
Friday. Some light accumulations are possible.

.Cold...
Colder air will move into the area late this week. Lows will be in
the teens across northern and western Oklahoma as early as Friday
morning, with lows in the single digits and teens throughout
Oklahoma and north Texas on both Saturday and Sunday mornings.
Morning wind chill values between ten below and ten above will be
widespread on these mornings.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Hardeman

When
January 8, 5:20 PM CST
Where
Hardeman forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

Goodlett (GOOD) Mesonet observation.

High Wind, Hardeman

When
January 8, 6:44 PM CST
Where
Hardeman forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

Goodlett (GOOD) Mesonet observation.

High Wind, Knox

When
January 8, 7:28 PM CST
Where
Knox forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.606, -99.741 (the zone’s center; the record gives no point)

Hefner (HEFN) Mesonet observation.

High Wind, Wichita

When
January 8, 8:01 PM CST
Where
Wichita forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Wichita Falls, Sheppard Air Force Base (KSPS) observation.

High Wind, Wichita

When
January 8, 11:20 PM CST
Where
Wichita forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Wichita Falls, Sheppard Air Force Base (KSPS) observation.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148803, 1148804, 1148805, 1148875, 1148876.